Brits taking statins should be warned about a rare but serious side effect that may have gone under the radar for decades, health chiefs have said.
Seven types of the cholesterol-busting pills, including all five dished out in the UK, have been linked to myasthenia gravis — a long-term muscle-weakening condition that can be life-threatening in severe cases.
Patients taking the once-a-day pill should watch out for symptoms including droopy eyelids, double vision and difficulty swallowing, the medicines watchdog warned.
Atorvastatin, sold under the brand name Lipitor, pravastatin (Lipostat) and lovastatin (Mevacor) — taken by millions and proven to cut the risk of heart attacks and strokes— are among the varieties affected.
Cases of myasthenia gravis were also detected among patients taking fluvastatin (Lescol), simvastatin (Zocor), rosuvastatin (Crestor) and pitavastatin (Livalo).
The fresh advice from the Medicines and Healthcare products Regulatory Agency (MHRA) states that a ‘very small number’ of myasthenia gravis cases have been linked to statin use.
Around 9.5million Brits take statins, which usually must be taken for life to keep cholesterol low.
It is thought the complication is ‘very infrequent’, the MHRA said.
Just ten cases have been reported to the MHRA in the last three decades. Sufferers were in their 60s, on average.
Symptoms began between a few days and three months of taking statins. No cases were fatal.
Most patients who suffered the side effect recovered after they stopped taking the medication but a minority continued to suffer from symptoms.
Some of those who restarted their medication or tried a different type of statin reported that their symptoms came back.
The MHRA told medics to refer patients suffering new-onset myasthenia gravis after starting statins to a neurology specialist.
And patients who already have the condition should monitor whether their symptoms worsen while taking the drugs, it said.
Patients may need to stop taking statins depending on their individual benefits and risks, the watchdog said.
However, it urged those considering coming off their medication to first talk to their GP.
The warning comes after the European Medicines Agency in January ordered drug makers behind the seven types of statins to amend their in-pack leaflet to include a warning about myasthenia gravis.
The MHRA said this review was considered by one of its sub-committees, which agreed with the recommendations.
It said statin drug makers will have to explain that there is a risk of myasthenia gravis but that it is ‘not known’ how common it is.